MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA60AC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Corneal Edema (1791); Corneal Endothelial Cell Loss (4806)
Date of Event 03/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The lens was returned in the lens case.Upon return, the lens was observed to be placed into the lens case incorrectly resulting in damage.The optic was crushed on top of two posts of the lens case.Blood and solution was dried on the lens.One haptic was pulled from the optic, not returned.The optic was cracked in this haptic insertion area.This may have been interpreted as the reported complaint.It cannot be verified if the haptic was also broken.The second haptic insertion area was torn from the optic with the haptic still attached.This haptic was bent at the haptic insertion area.Complaint and product history records were reviewed and documentation indicated the product met release criteria.The file indicated the use of an unspecified cartridge.It is unknown if a qualified product was used.The current company model is only qualified for use in the company (a) and (b) cartridges.The file indicated the use of a non-qualified viscoelastic.The handpiece indicated is qualified when used with the qualified lens/cartridge combinations.The reported broken haptic could not be verified.Not enough information was provided to determine if a qualified cartridge was used.The instructions for use (ifu) instructs that a company qualified delivery system and viscoelastic combination should be used.Company foldable intraocular lenses (iols) are qualified for use with a company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The product investigation could not identify a root cause for the reported "corneal edema, endothelial cell loss" event.Power and resolution testing could not be conducted due to the extensive optic damage.The power and resolution of each lens is 100% evaluated during the manufacturing process to determine acceptability per model and diopter.In addition, the company ifu has specific lens loading instructions for multipiece lenses.The ifu instructs: use holding forceps to grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge (diagram provided).The lens should be inserted until it is centered with or slightly past the outline etched into the top of the cartridge.Lenses with a 6.5 mm optic diameter may need to be pre-folded for easy entry into the back of the cartridge.Lens may be pre-folded by gently applying pressure to the edge of the lens while holding the central optic with forceps as shown.The trailing haptic will extend from the proximal end of the cartridge.Position the trailing haptic to the left of the haptic post as shown in the detailed view.This will allow the plunger to go past the haptic during the initial advancement of the plunger into the cartridge.Verify the lens is positioned on the bottom surface of the cartridge.The haptic should be maintained to the left of the post when the lens is loaded correctly.Accurate positioning of the lens will decrease the potential for optic and haptic damage.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A health care professional reported that during an intraocular lens (iol) implant procedure, it was noted that the lens haptic was broken.The iol was explanted during initial procedure.Additional information has been requested, received and stated there was a rupture of the posterior capsule before iol implantation.It was not possible to implant the lens in the sulcus because the lens was broken.The patient was left aphakic.There was surgical manipulation to remove the iol resulting in 5 days of corneal edema and endothelial cell loss, surgical aphakia, and subsequent iol implantation.The lens was removed in the same session but not replaced.

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19219691
Report Number1119421-2024-00826
Device Sequence Number8105997
Product Code HQL
UDI-Device Identifier00380652552417
UDI-Public00380652552417
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2026
Device Model NumberMA60AC
Device Catalogue NumberMA60AC.145
Device Lot Number15153495
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/04/2024
Initial Report FDA Received Date05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DUOVISC.; MONARCH III INJECTOR.; PROVISC.; UNSPECIFIED CARTRIDGE.
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown